Hail, Callaway
- When
- May 15, 12:25 PM CST
- Where
- Callaway County, 0.87 mi E of New Bloomfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.720, -92.084
A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 12:06 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 106 PM CDT Thu May 15 2014 .UPDATE: Issued at 104 PM CDT Thu May 15 2014 Have updated the forecast to mention small hail in addition to the showers and thunderstorms through the rest of the afternoon. The remainder of the forecast is on track. JP && .SHORT TERM: (Through Late This Afternoon) Issued at 336 AM CDT Thu May 15 2014 Upper level trof and shortwave continue to lift north northeastward away from forecast area early this morning. Still some lingering light rain in far eastern counties, but should taper off soon after sunrise. In the meantime, next shortwave rotating around upper low to continue sliding southeast into forecast area today. With decent lapse rates and surface capes between 500-1000 j/kg, will see showers and a few thunderstorms develop with this system. Already have some activity over central Missouri northward towards Des Moines as of 08z that is moving south southeast towards forecast area. As for high temperatures today, remain in cooler northwest flow with highs only in the mid 50s to low 60s. Byrd .LONG TERM: (Tonight through Wednesday) Issued at 336 AM CDT Thu May 15 2014 By tonight, this secondary shortwave to shift east of forecast area with precipitation shifting east as well. Tonight will be our coldest night with temperatures near record lows, in the upper 30s to low 40s, though could see mid 30s over eastern Ozarks with some patchy frost depending on cloud cover and winds. For now confidence is low and will not add mention of frost at this time. On Friday, it still looks like weak surface ridging will build in but we get squeezed between another shortwave rotating around upper low that will be over the Great Lakes region and shortwave sliding southeast through Central Plains. Will see some shower activity once again with best chances along and east of Mississippi River. Highs will only be in the upper 50s to low 60s. Then by Friday night, surface ridge gets a bit stronger and helps to suppress activity to our south and northeast, so a relatively dry period expected from Friday night through Sunday night, though a few stray showers over far southern sections not out of question on Friday night. Temperatures through this period should begin to moderate at bit with highs back into the upper 60s to low 70s by Sunday. Beyond that, could get into an active pattern once again as next system approaches from the west. Currently extended models keep forecast area in warm sector with a warm frontal boundary setting up across northern portions of forecast area, so have slight chance pops for this area Monday through Wednesday. Temperatures to continue their upward trend with highs back in the 80s by next Tuesday and Wednesday. Byrd && .AVIATION: (For the 18z TAFs through 18z Friday Afternoon) Issued at 1216 PM CDT Thu May 15 2014 Showers and a few isolated thunderstorms have begun to percolate across the area this afternoon, particularly over central and northeast Missouri and west central Illinois. While VFR conditions are expected to generally prevail this period, a brief drop to MVFR during any passing thunderstorm or strong shower cannot be ruled out for any area TAF sites. KCOU should see a bulk of the activity in the first few hours of the TAF period before the SHRA/TSRA shifts eastward, with KUIN, KSTL, KSUS, and KCPS in line to experience periods of showers and thunderstorms until around 00Z. Given steep lapse rates, brief periods of small hail are possible with stronger storms, though pea-sized should be the norm. Once the SHRA/TSRA shifts east tonight, expect ceilings to scatter out, with winds remaining westerly/northwesterly through the remainder of the period. Specifics for KSTL: Showers and thunderstorms have begun to percolate across the area this afternoon, and while KSTL could see a passing shower in the first couple hours of the TAF period, expect a bulk of the activity between 20Z and 00Z this afternoon/evening, with several periods of SHRA/TSRA. Brief small hail, generally pea-sized, is also possible with some of the stronger storms due to steep lapse rates. Though VFR conditions will prevail overall through the period, a decrease to MVFR flight conditions will be possible during periods of TSRA or during stronger showers that move over the terminal. After 00Z, expect the clouds to begin to scatter out fairly quickly, and winds to remain westerly/northwesterly through the remainder of the period, increasing to 12-14KT on Friday. JP && .CLIMATE: Issued at 336 AM CDT Thu May 15 2014 Record low temps for May 15th: STL - 39 in 1959 COU - 36 in 1959 UIN - 35 in 1959 Record low temps for May 16th: STL - 39 in 1875 COU - 33 in 1890 UIN - 34 in 1956 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 359 AM CDT THU MAY 15 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 359 AM CDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT WEEK FROM MONDAY THROUGH WEDNESDAY...PRIMARILY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
103 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL MARYLAND HEIGHTS 38.72N 90.48W
05/15/2014 M0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 2 N NEW LONDON 39.61N 91.40W
05/15/2014 M0.25 INCH RALLS MO AMATEUR RADIO
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL HANNIBAL 39.71N 91.38W
05/15/2014 M0.25 INCH MARION MO TRAINED SPOTTER
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
119 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL CUBA 38.06N 91.40W
05/15/2014 M0.25 INCH CRAWFORD MO EMERGENCY MNGR
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL 3 ESE WASHINGTON 38.54N 90.96W
05/15/2014 M0.50 INCH FRANKLIN MO COCORAHS
MOST STONES ARE SMALLER
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
123 PM CDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL CUBA 38.06N 91.40W
05/15/2014 E0.25 INCH CRAWFORD MO TRAINED SPOTTER
HAIL LASTED ONLY A COUPLE MINUTES
&&
JPThe St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522182, 522183, 522184.